Montana, 2008Winter Storm in Montana, December 25 to 26, 2008
December 25 to 26, 2008 · NWS BYZ · 11 events in 11 counties and zones
A moist Pacific weather system moved across the Billings Forecast Area during the late evening hours of the 25th and continued through the 26th. Heavy snow, combined with windy conditions resulted in hazardous traveling conditions.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moist Pacific weather system moved across the Billings Forecast Area during the late evening hours of the 25th and continued through the 26th. Heavy snow, combined with windy conditions resulted in hazardous traveling conditions.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Dec 25, 3:49 PM MST, 4 hours 11 minutes earlier.
Area forecast discussion, Dec 25, 3:49 PM MST, 4 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
349 PM MST THU DEC 25 2008
.SHORT TERM...VALID FOR FRI AND SAT...
...HAZARDOUS TRAVEL CONDITIONS EXPECTED ACROSS THE AREA TONIGHT INTO
TOMORROW...
...ANOTHER PROBLEM AREA FRIDAY NIGHT THROUGH SUNDAY WITH STRONG
WINDS LIKELY IN LIVINGSTON AND NYE AREA ON THE HEALS OF THIS SNOW.
THIS MAY CAUSE SOME LOCALIZED WHITE OUT CONDITIONS...
STORM SYSTEM TO EFFECT THE AREA TONIGHT AND FRIDAY LOOKING A BIT
MORE IMPRESSIVE AS TIME GETS CLOSER. CLOSED UPPER TROF CURRENTLY
DROPPING SOUTH THROUGH SOUTHWEST OREGON. GFS HAS BEEN CONSISTENT
WITH IT...WITH LATEST RUNS HOLDING THE ENERGY TOGETHER BETTER AS
IT PUSHES ACROSS THE AREA TONIGHT. EXPECTING SNOW TO START LATER
THIS EVENING IN WESTERN ZONES WITH RADAR ALREADY STARTING TO FILL
IN A BIT. SNOW WILL THEN EVENTUALLY START IN CENTRAL ZONES AROUND
BILLINGS PROBABLY AROUND MIDNIGHT AND INTO EASTERN ZONES AROUND OR
AFTER 12Z. OVERALL UPPER LIFT PRETTY GOOD WITH THE TROF AND ALSO
PROGGED AIRMASS PROFILES LOOKING GOOD AS WELL...WITH SNOW RATIOS
LIKELY AT LEAST 20 TO 1 AND MAYBE HIGHER WITH DEEP DENDRETIC
GROWTH AREA IN PLACE ACROSS MOST OF THE AREA AT LEAST FOR A 6 HOUR
PERIOD OR MORE ACROSS THE AREA TONIGHT INTO TOMORROW. HAS DECIDED
TO GO WITH A WINTER WEATHER ADVISORY FOR A LARGE PART OF THE AREA
TONIGHT INTO FRIDAY. ACROSS THE SOUTH...CLOSER TO THE UPPER ENERGY
AND IN VERY GOOD PROFILES...PRESSURE GRADIENT WILL INCREASE AS
PRESSURES FALL OVER THE PLAINS FOR ABOUT A 12 HOUR PERIOD WILL BE
WINDY WITH THE SNOW FOR DANGEROUS TRAVEL CONDITIONS SO HAVE GONE
WITH A WINTER STORM WARNING ACROSS THE SOUTH AND FAR SOUTHEAST.
FLY IN THE OINTMENT FOR SYSTEM IN CENTRAL AND WESTERN ZONES IS A
FAIRLY DEEP NORTHWEST FLOW FORECAST BY GFS...BUT MORE NORTHERLY BY
NAM. ALSO POSSIBLE PROBLEM IN EASTERN ZONES IS GFS CONTINUES TO
SLOW THIS SYSTEM AND CLOSE IT LINGERING DYNAMICS LONGER...WHICH
COULD RESULT IN SYSTEM PRODUCING MORE SNOW AND FOR A LONGER TIME
INTO FRIDAY EVENING.
PROBLEMS CONTINUE FRIDAY NIGHT INTO SUNDAY OVER WIND PRONE AREAS.
BIGGEST PROBLEMS WILL BE IN LIVINGSTON AND NYE AREA. PRESSURE
GRADIENTS QUICKLY INCREASE AS UPPER FLOW TURNS WESTERLY AND
STRONG. THIS WILL LIKELY PRODUCE HIGH WIND OR NEAR HIGH WIND
CONDITIONS FOR AN EXTENDED PERIOD OVER THESE AREAS...WITH BLOWING
SNOW POSSIBLY AS FAR EAST AS YELLOWSTONE AND BIG HORN COUNTIES.
FOR NOW WE HAVE ISSUED A HIGH WIND WATCH FOR WIND PRONE ZONES.
THIS MAY NEED TO BE UPDATED TO A BLIZZARD OR WINTER STORM WARNING
AS NO SNOW IS EXPECTED BUT VISIBILITIES MAY BE VERY LOW TO NEAR
WHITE OUT CONDITIONS AT TIMES. RASCH
.LONG TERM...VALID FOR SUN...MON...TUE...WED...THU...
FAST PACIFIC FLOW WITH RELATIVELY LOW HEIGHTS WILL CHARACTERIZE
OUR EXTENDED PERIOD. TOUGH TO TIME SHORTWAVES IN SUCH A PATTERN...
BUT IT DOES APPEAR A COUPLE DISTINCT WAVES WILL TRAVERSE THIS
FLOW...ONE MON INTO TUE AND ANOTHER BY WED/THU. OVERALL IT SHOULD
BE A VERY GOOD SNOW PATTERN FOR OUR WESTERN MOUNTAINS...AND
CURRENT FORECAST OF LIKELY POPS EACH PERIOD LOOKS GOOD. PLAINS
WILL BE MOSTLY DRY DUE TO THE DOWNSLOPING...THOUGH CANNOT RULE OUT
BRIEF/LIGHT PCPN WITH THE WAVES. HAVE MADE ONLY MINOR ADJUSTMENTS
TO POP FORECASTS. TEMPS WILL BE MUCH WARMER THAN WE HAVE BEEN
LATELY...AND LIKELY ABOVE NORMAL...BUT WITH LOW HEIGHTS AND
PERIODIC WAVES IT DOES NOT LOOK WE WILL GET TOO WARM...WITH HIGHS
GENERALLY IN THE UPPER 20S AND 30S. TRICKY TEMPERATURE FORECAST
THOUGH AS COLD AIR WILL BE LURKING JUST TO OUR NORTH IN CANADA...
SO STAYING CONSERVATIVE IS THE WAY TO GO HERE.
WINDS WILL CONTINUE TO BE AN ISSUE ESPECIALLY FOR THE GAP AREAS.
HAVE UPPED WINDS AT KLVM AND NYE ON SUNDAY TO COVER BACK END OF
WHAT SHOULD BE A HIGH WIND EVENT THERE THIS WEEKEND. POTENTIAL
EXISTS FOR OTHER GAP WIND EVENTS THEREAFTER BUT TOUGH TO TIME THEM
AT THIS POINT.
JKL
&&
.AVIATION...
VFR SHOULD PREVAIL ACROSS THE LOWER ELEVATIONS THROUGH THE
REMAINDER OF THE AFTERNOON...WITH THICKENING MID CLOUD IN ADVANCE
OF A STORM SYSTEM APPROACHING FROM THE SW. MOUNTAINS WILL REMAIN
OBSCURED IN SNOW THROUGH TONIGHT AND INTO FRIDAY. SNOW WILL
DEVELOP ACROSS THE LOWER ELEVATIONS FROM WEST TO EAST TONIGHT...
BEGINNING AROUND 00Z IN OUR WESTERN PARTS. CONDITIONS WILL
DETERIORATE TONIGHT AS CIGS/VSBYS DROP...WITH A PERIOD OF IFR OR
LOWER A GOOD POSSIBILITY AT KLVM AND KBIL BETWEEN 00Z AND 12Z...
AND AT KMLS AND KSHR FROM 12Z THROUGH FRIDAY. IN ADDITION TO THE
SNOW...GUSTY NORTHWEST WINDS WILL AFFECT EASTERN AND SOUTHERN
PARTS TOMORROW. WIND GUSTS OF 25-35 KTS WILL IMPACT KSHR AND KMLS.
JKL
&&
.PRELIMINARY POINT TEMP/POPS...
FRI SAT SUN MON TUE WED THU
-----------------------------------------------------------
BIL 016/021 007/027 020/037 023/038 020/031 014/031 017/028
++/S 10/Q 00/N 22/S 21/B 11/B 22/S
LVM 012/020 010/028 024/042 029/040 019/031 016/035 019/030
+2/S 11/Q 22/S 22/S 22/J 22/S 22/S
HDN 013/022 000/026 013/035 018/039 017/031 010/030 011/028
++/S 10/B 00/B 12/S 21/B 11/B 22/S
MLS 008/018 903/023 014/033 016/035 014/028 007/027 007/023
6+/S 20/B 00/B 12/S 21/B 11/B 22/S
4BQ 011/020 002/025 014/034 018/038 018/030 010/028 011/027
8+/S 20/B 00/B 00/B 21/B 11/B 22/S
BHK 008/019 901/023 012/031 013/032 013/026 007/024 006/020
4+/S 30/B 00/B 12/S 21/N 11/B 22/S
SHR 013/019 000/025 010/039 017/040 019/032 012/031 015/027
++/S 20/B 00/B 02/S 21/B 11/B 22/S
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WINTER WEATHER ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 6
PM MST FRIDAY FOR ZONES 30-31-34-35-39>41-56-57-64>66.
WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 6
PM MST FRIDAY FOR ZONES 32-33.
WINTER STORM WARNING IN EFFECT FROM 6 AM TO 6 PM MST FRIDAY
FOR ZONES 36-37-58.
WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM
MST FRIDAY FOR ZONE 38.
HIGH WIND WATCH IN EFFECT FROM LATE FRIDAY NIGHT THROUGH
SUNDAY AFTERNOON FOR ZONES 65-66.
WINTER STORM WARNING IN EFFECT UNTIL 12 PM MST FRIDAY FOR
ZONE 67.
WY...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM
MST FRIDAY FOR ZONES 98-99.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Dec 25, 3:51 PM MST, 4 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
351 PM MST THU DEC 25 2008
MTZ028>042-056>058-063>068-WYZ098-099-262300-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
351 PM MST THU DEC 25 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.
.DAY ONE...TONIGHT
A FAST MOVING PACIFIC STORM SYSTEM WILL CAUSE HAZARDOUS DRIVING
CONDITIONS ACROSS THE AREA TONIGHT THROUGH FRIDAY. GUSTY NORTHWEST
WINDS AT TIMES TONIGHT AND FRIDAY COMBINED WITH THE SNOW WILL
PRODUCE REDUCED VISIBILITIES AT TIMES. SNOW ACCUMULATIONS WILL
VARY FROM 2 TO 5 INCHES IN MOST AREAS. HEAVIER AMOUNTS ACROSS FAR
SOUTHERN AND SOUTHEAST MONTANA WILL RANGE FROM 3 TO 7 INCHES BY
TOMORROW EVENING. THE STORM SYSTEM IS EXPECTED TO MOVE QUICKLY OUT
OF THE AREA BY EARLY FRIDAY EVENING. PEOPLE PLANNING TRAVEL SHOULD
CONSULT THE LATEST FORECASTS AND ROAD CONDITIONS ACROSS THE AREA.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SOUTHWEST WINDS OF 35 TO 55 MPH WITH GUSTS TO 75 MPH ARE EXPECTED
TO DEVELOP LATE FRIDAY NIGHT AND CONTINUE THROUGH SUNDAY IN THE
LIVINGSTON AND NYE AREAS LATE FRIDAY NIGHT THROUGH SUNDAY. THESE STRONG
WINDS WILL COMBINE WITH SNOW ON THE GROUND TO PRODUCE BLOWING AND
DRIFTING SNOW AND REDUCED VISIBILITIES. IT IS POSSIBLE THAT
WHITEOUT CONDITIONS WILL OCCUR IN THOSE AREAS EXPOSED TO STRONG
SOUTHWEST WINDS. GUSTY WINDS ARE ALSO EXPECTED FURTHER AWAY FROM
THE MOUNTAINS IN THE HARLOWTON AND BILLINGS AREAS WHERE AREAS OF
BLOWING SNOW WILL POSSIBLE AS WELL.
ANYONE PLANNING TRAVEL ALONG INTERSTATE 90 FROM LIVINGSTON TO
SPRINGDALE THIS WEEKEND SHOULD BE AWARE OF THE POTENTIAL FOR VERY
STRONG CROSS WINDS AND WHITEOUT CONDITIONS AT TIMES DUE TO BLOWING
AND DRIFTING SNOW. WINDS OF THESE MAGNITUDES CAN ALSO CAUSE
PROPERTY DAMAGE WITHOUT EXTRA PRECAUTIONS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Winter Storm, Judith Gap
- When
- December 25, 8:00 PM MST to December 26, 10:00 AM MST
- Where
- Judith Gap forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.424, -109.509 (the zone’s center; the record gives no point)
Judith Gap reported eight inches of new snow along with blowing snow.
Winter Storm, Red Lodge Foothills
- When
- December 25, 9:00 PM MST to December 26, 11:00 AM MST
- Where
- Red Lodge Foothills forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.227, -109.028 (the zone’s center; the record gives no point)
Heavy snow accumulating to six inches occurred in Red Lodge.
Winter Storm, Yellowstone
- When
- December 26, 12:00 AM MST to 1:00 PM MST
- Where
- Yellowstone forecast zone
- Reported by
- Trained Spotter
The Billings area reported six to eight inches of snow along with blowing snow.
Winter Storm, Treasure
- When
- December 26, 1:00 AM MST to 2:00 PM MST
- Where
- Treasure forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.212, -107.272 (the zone’s center; the record gives no point)
Hysham reported six inches of snow along with blowing snow.
Winter Storm, Northern Big Horn
- When
- December 26, 1:00 AM MST to 2:00 PM MST
- Where
- Northern Big Horn forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.424, -107.490 (the zone’s center; the record gives no point)
Hardin received five to eight inches of snow along with blowing snow.
Winter Storm, Southern Big Horn
- When
- December 26, 1:00 AM MST to 2:00 PM MST
- Where
- Southern Big Horn forecast zone
- Reported by
- Trained Spotter
Fort Smith and surroundings areas received 5 inches of snow along with blowing snow.
Winter Storm, Northern Rosebud
- When
- December 26, 2:00 AM MST to 3:00 PM MST
- Where
- Northern Rosebud forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.230, -106.731 (the zone’s center; the record gives no point)
Forsyth and Colstrip received around six to seven inches of snow along with blowing snow.
Winter Storm, Custer
- When
- December 26, 4:00 AM MST to 7:00 PM MST
- Where
- Custer forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.253, -105.572 (the zone’s center; the record gives no point)
Miles City reported five to six inches of snow with blowing snow.
Winter Storm, Powder River
- When
- December 26, 4:00 AM MST to 7:00 PM MST
- Where
- Powder River forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.395, -105.630 (the zone’s center; the record gives no point)
Ashland and Sonnette received six to eight inches of snow along with blowing snow.
Winter Storm, Fallon
- When
- December 26, 5:00 AM MST to 8:00 PM MST
- Where
- Fallon forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.334, -104.417 (the zone’s center; the record gives no point)
Plevna reported six to seven inches of snow along with blowing snow.
Winter Storm, Carter
- When
- December 26, 5:00 AM MST to 8:00 PM MST
- Where
- Carter forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.517, -104.536 (the zone’s center; the record gives no point)
Ekalaka and surrounding areas received six to eight inches of snow along with blowing snow.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in New Jersey, December 25, 20082 deaths · 2 injured · 1 event
- Heavy Snow and High Wind in New Mexico, December 25 to 26, 20082 deaths · 53 kt wind · 5 events
- Strong Wind in California, December 25, 20086 injured · $81,000 · 3 events
- High Wind in California, December 25, 2008$500,000 · 77 kt wind · 3 events
- Heavy Snow and Winter Weather in Washington, December 25, 2008$350,000 · 5 events
- High Wind in Colorado, December 25, 2008$50,000 · 70 kt wind · 1 event
- Winter Weather in Wisconsin, December 25 to 26, 200820 events
- High Wind in Maine, December 25, 200857 kt wind · 11 events
- Heavy Snow in Alaska, December 25 to 27, 200810 events
- Blizzard and Winter Storm in Colorado, December 25 to 27, 20087 events
- Heavy Snow in Arizona, December 25 to 26, 20087 events
- High Wind in Massachusetts, December 25, 2008$5,000 · 52 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 143969, 143980, 143971, 143972, 143978, 143979, 143973, 143974, 143977, 143975, 143976.